Back to Ask the Diabetes Team Ask the Diabetes Team

From Downingtown, Pennsylvania, USA:

My 11 year old daughter had a glucose level of 55 mg/dl [3.1 mmol/L] so the school nurse gave her three glucose tablets, waited 10 minutes, and when her glucose level had only risen one point, gave her three more glucose tablets. After 15 more minutes, she let my child eat her lunch after which she had a blood sugar of 204 mg/dl [11.3 mmol/L]. By 3:00 pm, when she returned home, her sugar was 405 mg/dl [22.5 mmol/L].

I would have given two glucose tablets and some complex carbohydrates, but the nurse stated that she had attended a seminar at which she was taught that you should treat low glucose levels with only simple sugars, and only after the blood sugar has risen to a normal level should you give complex carbs. Is there some scientific basis for this theory? Have you heard this before? Would it be irresponsible of me to instruct this nurse to give my daughter two-three glucose tablets and let her go eat her lunch with her friends? I would want my daughter to recheck after lunch.


I do not know if there is only one correct answer here, but I'm happy to share my approach. Certainly a lot hinges on overall glucose control, meal planning, activities, presence or not of hypoglycemia unawareness, and other considerations.

If your daughter had an unexpected glucose reading of 55 mg/dl [3.1 mmol/L] and had no symptoms of hypoglycemia and was to eat lunch imminently (within 10 minutes), I probably would say, go ahead and eat lunch without attacking the glucose value more immediately. If there were symptoms or lunch was delayed, I then would likely advise to treat the low. All children are a bit different but I usually advise the "rule of 15": treat with 15 grams (1 carb) and recheck in 15 minutes to see which direction the glucose is going. If still low (and symptomatic), I'd repeat. If the child felt better then I would have the child eat lunch as you have been taught to follow up with a more complex meal. Does it need to be followed with complex carbs? I don't think so.

If the glucose reading was low due to a recognized issue (missed a snack, just came from phys ed, etc.) then I'd follow the above, but t if there seems to be a pattern of lower glucoses at that time of the day, that implies that routine insulin dose is a bit excessive or that the meal plan may need to be adjusted.

You sound more irritated than angry with the school nurse. A 504 plan may help which includes simple instruction guideline from your daughter's diabetes team.


Original posting 25 Sep 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.